Diazepam Withdrawal Symptoms, Effects, and Duration
Diazepam withdrawal signs and symptoms are similar to those experienced during barbiturate or alcohol withdrawal. Here's what you need to know.
Takeaways from this article:
Diazepam withdrawal symptoms signs
Diazepam withdrawal timeline
Diazepam (Valium) is a benzodiazepine drug that is used for the treatment of anxiety disorders, skeletal muscle spasms, convulsive disorders, and alcohol withdrawal syndrome.1 Chronic or extended use of benzodiazepines like Diazepam can result in tolerance, dependence, and addiction. Once a significant level of physiological and physical dependence has developed, a person is likely to experience diazepam withdrawal symptoms when they stop their drug use. 1
Withdrawal effects can be uncomfortable—and in some cases dangerous, if not deadly. Potential effects include tremors, anxiety, confusion, and seizures. From onset to resolution, the acute diazepam withdrawal timeline can last up to 3 or 4 weeks. Although people who abuse or chronically use diazepam are more likely to experience withdrawal symptoms, people who have used the drug for as little as 2–4 weeks may also have symptoms. 2
Diazepam Withdrawal Symptoms & Timeline
Diazepam withdrawal signs and symptoms are similar to those experienced during barbiturate or alcohol withdrawal. Diazepam withdrawal effects consist of restlessness, irritability, muscle cramps, vomiting, sweating, headaches, tremors, anxiety, tension, confusion, dysphoria and insomnia. 1
In more severe cases, diazepam withdrawal signs are marked by depersonalization, numbness, tingling of extremities, hypersensitivity, and even seizures.1
If you have taken diazepam for longer than 2 weeks, you may benefit from a tapering of the drug to help minimize your risk of experiencing severe withdrawal effects. 2 The National Center for PTSD suggests a tapering schedule with a starting dose 25–30% less than what had been recently used, followed by a reduction of that dose by 5–10% daily or weekly. 2
If you are withdrawing from benzodiazepines you may experience post-acute withdrawal syndrome (PAWS) or protracted withdrawal. PAWS is a set of symptoms that can last weeks, months, or even years after stopping drug use. These symptoms usually appear outside of the typical timeframe for withdrawal. Of the many abused substances, benzodiazepine users appear to be the most at risk of developing PAWS. 4
Symptoms of PAWS vary, but in general, they include:
- Difficulty with learning, problem-solving, or remembering.
- Sleep problems.
- Trouble handling stress. 4
Factors Impacting the Severity of Withdrawal
Multiple factors will affect how a person’s diazepam withdrawal symptoms manifest, including:
- The severity of addiction.
- The typically abused dose of diazepam.
- How long a person abused diazepam.
- Mental health status.
- Physical health.
- Co-occurring drug use.
Below is a general timeline of how withdrawal from diazepam occurs. However, because of its long half-life, there may be longer-term symptoms that persist for several months. 3,5
- Because Valium is a long-acting drug, it may take up to a week for you to experience withdrawal symptoms. Early symptoms may include elevated heart rate, blood pressure, and temperature.
- During the second week of withdrawal, your symptoms may peak in intensity. Signs can include tremors, anxiety, disorientation, sweating, agitation, hallucinations, and seizures.
Week 3 & 4
- After roughly one month, your symptoms are likely to have markedly improved or altogether subsided.
One of the best ways to lower your chances of harmful withdrawal symptoms is to enter a professional treatment facility. The most concerning medical complications of withdrawal are seizures because they can cause irreversible brain damage. In addition, if you experience a withdrawal-related seizure, you may be at higher risk for seizures if you withdraw from the drug again. 5
Other symptoms such as vomiting can result in aspiration pneumonia. And high spikes in blood pressure can result in a heart attack (myocardial infarction), stroke, or cardiac arrhythmia. Users are also at risk of hallucinations, which can be frightening. 5
Despite the widespread use of benzodiazepines, these drugs have a number of inherent health risks. Users may be at risk for injury, poisoning, and other complications (even when they use as indicated). People who take diazepam have reported falling and fracturing bones, and users who take sedatives such as alcohol with diazepam are at risk for overdose and death. 1
One of the best ways to lower your chances of harmful withdrawal symptoms is to enter a professional treatment facility. Medical professionals can help ensure your safety while you withdraw, and they can connect you to the resources you need to transition into treatment and prevent relapse.
. Food and Drug Administration. (2016). Valium.
. National Center for PTSD. (2013). Effective Treatments for PTSD: Helping Patients Taper from Benzodiazepines.
. American Psychiatric Association. (2013). Diagnostic and Statistical Manual of Mental Disorders (DSM-5). Washington, D.C.: American Psychiatric Publishing.
. UCLA Dual Diagnosis Program Information and Admissions. (2017). Post-Acute Withdrawal Syndrome (PAWS).
. Weaver, M. F. (2015). Prescription Sedative Misuse and Abuse. The Yale Journal of Biology and Medicine, 88(3), 247–256.